Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 56, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 11, 2014, 1:45 PM EDT for Edgefield County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2014, 1:45 PM EDT (17:45 UTC)
- Expired
- Jun 11, 2014, 2:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Edgefield County, SC
The radar
The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 1:53 PM EDT | HAIL 0.75 | 3 Wnw Murphys Estates, SC | TRAINED SPOTTER REPORTED DIME SIZE HAIL ON THE EDGEFIELD SIDE OF NORTH AUGUSTA. |
| Jun 11, 2:06 PM EDT | TSTM WND DMG | 5 Wsw Murphys Estates, SC | HIGHWAY DEPARTMENT REPORTED TREES DOWN NEAR MARTINTOWN ROAD AND MURRAH ROAD. TSTM WND DMG DURATION 2 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
059
WUUS52 KCAE 111745
SVRCAE
SCC037-111830-
/O.NEW.KCAE.SV.W.0056.140611T1745Z-140611T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EDT WED JUN 11 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 230 PM EDT
* AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
EDGEFIELD...OR 8 MILES NORTHWEST OF BELVEDERE...AND MOVING
NORTHEAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE EDGEFIELD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV OR EMAIL AT
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3378 8216 3383 8211 3388 8216 3390 8215
3392 8216 3394 8208 3376 8172 3353 8201
3357 8205 3358 8209 3361 8211 3364 8210
3368 8215 3369 8215 3369 8217
TIME...MOT...LOC 1745Z 218DEG 24KT 3364 8201
$$1 follow-up statement
094
WWUS52 KCAE 111814
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT WED JUN 11 2014
SCC037-111830-
/O.CON.KCAE.SV.W.0056.000000T0000Z-140611T1830Z/
EDGEFIELD SC-
214 PM EDT WED JUN 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR EDGEFIELD COUNTY...
AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES SOUTHWEST OF TRENTON...OR 7 MILES NORTH OF
BELVEDERE...MOVING NORTHEAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EDGEFIELD
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV OR EMAIL US
AT CAEWX@NOAA.GOV
TO RELAY SEVERE WEATHER REPORTS.
LAT...LON 3378 8216 3383 8211 3388 8216 3390 8215
3392 8216 3394 8208 3376 8172 3353 8201
3357 8205 3358 8209 3361 8211 3364 8210
3368 8215 3369 8215 3369 8217
TIME...MOT...LOC 1814Z 228DEG 11KT 3364 8191
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:14 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 11, 12:14 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1214 PM EDT WED JUN 11 2014 .SYNOPSIS... EXPECT INCREASED RAIN CHANCES AS AN UPPER TROUGH APPROACHES THE REGION FROM THE WEST...AND ATMOSPHERIC MOISTURE INCREASES. WEAK UPPER TROUGHINESS AND SUFFICIENT ATMOSPHERIC MOISTURE WILL PROVIDE CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH EARLY NEXT WEEK...WITH NEAR NORMAL TEMPERATURES. && .NEAR TERM /THROUGH TONIGHT/... UPPER AND SURFACE HIGH TO OUR SE WITH UPPER AND SURFACE LOW TO OUR NW PROVIDING A DEEP MOIST SW FLOW FOR OUR REGION...WITH INCREASING ATMOSPHERIC MOISTURE EXPECTED TODAY LEADING TO INCREASED POPS/THUNDERSTORM CHANCES. MODEL GUIDANCE SUGGESTS BATCH OF CONVECTION TO OUR WEST...ASSOCIATED WITH APPROACHING UPPER TROUGH...WILL MOVE EAST INTO OUR REGION THIS AFTERNOON AND COMBINE WITH AN EXPECTED SEA BREEZE BOUNDARY TO RESULT IN AT LEAST LIKELY CHANCES OF SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. INSTABILITY NOT PROGGED TO BE AS GREAT TODAY AS TUESDAY...BUT SUFFICIENT INSTABILITY TO PROVIDE A THREAT OF SEVERE WIND GUSTS WITH A FEW OF THE STRONGER STORMS. HIGHER PRECIPITABLE WATER VALUES TODAY WILL LEAD TO ENHANCED LOCALLY HEAVY RAIN/FLOODING THREAT WITH ANY SLOW MOVING...TRAINING...OR MERGING ECHOES. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... THE MAIN UPPER LOW CONTINUES TO WEAKEN AND MOVE EASTWARD TOWARDS THE REGION THURSDAY INTO FRIDAY. THE MAIN TROUGH MOVES EAST FRIDAY...BUT WILL QUICKLY BE REPLACE WITH A SECOND TROUGH DROPPING INTO THE REGION. THIS WILL CONTINUE TO KEEP UNSETTLED CONDITIONS IN THE FORECAST. THERE SHOULD STILL BE ENOUGH LOW-LEVEL MOISTURE AND INSTABILITY IN THE AFTERNOON HOURS TO PRODUCE AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS BOTH DAYS. ACTIVITY SHOULD DIMINISH LATE IN THE EVENING HOURS. AFTERNOON HIGHS THURSDAY ADVERTISED TO BE A FEW DEGREES COOLER UNDER THE UPPER LOW...MAINLY DUE TO THE INCREASE IN CLOUD COVER ASSOCIATED WITH THE LOW. TEMPS THURSDAY IN THE MIDDLE TO UPPER 80S. FOR FRIDAY READINGS SHOULD ONCE AGAIN BE ABLE TO CLIMB TO AROUND 90. OVERNIGHT LOWS FALLING INTO THE MIDDLE TO UPPER 60S BOTH NIGHTS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... LONGER RANGE MODELS NOW SHOWING THE REGION SANDWICHED BETWEEN UPPER RIDGING OFF THE SOUTHEASTERN COAST AND WEAK RIDGING ACROSS THE SOUTHERN MISSISSIPPI VALLEY. THIS KEEPS A WEAK UPPER TROUGH OVER THE AREA INTO THE FIRST PART OF NEXT WEEK. BY MID- WEEK...DEEPER TROUGH TAKES HOLD IN THE WESTERN STATES...HELPING TO BUILD A WEAK RIDGE ACROSS THE EAST. STILL MUCH UNCERTAINTY WITH POPS THROUGH THE PERIOD. WOULD EXPECT TYPICALLY SUMMER PATTERN OF DIURNAL CONVECTION. NEAR CLIMO TEMPS. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... VFR AT ALL TERMINALS THIS MORNING WITH SCT MID LEVEL CLOUDS WITH CU AT 4-5K FT DEVELOPING. BY 18Z CLOUD COVERAGE WILL INCREASE ACROSS THE AREA AND SHOWERS AND THUNDERSTORMS WILL DEVELOP. EXPECT TEMPO MVFR MAINLY BETWEEN 18Z AND 22Z IN CONVECTIVE ACTIVITY. WIND WILL GENERALLY BE FROM THE SOUTH TO SOUTHWEST AT 10KTS OR LESS THROUGH THE PERIOD EXCEPT FOR HIGHER WIND SPEEDS AND GUSTS IN THUNDERSTORMS. EXTENDED AVIATION OUTLOOK...SCATTERED THUNDERSTORMS EACH DAY MAY CAUSE BRIEF MVFR CIGS/VSBYS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 11, 4:20 AM EDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 420 AM EDT WED JUN 11 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 420 AM EDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS LIKELY THIS AFTERNOON THROUGH EARLY TONIGHT. A FEW OF THE STORMS COULD REACH SEVERE LIMITS AND PRODUCE STRONG DAMAGING WIND GUSTS. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 11, 1:34 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
134 PM EDT WED JUN 11 2014
GAZ064-065-SCZ018-025-111830-
COLUMBIA-EDGEFIELD-MCCORMICK-RICHMOND-
134 PM EDT WED JUN 11 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
COLUMBIA...EDGEFIELD AND MCCORMICK COUNTIES THROUGH 230 PM EDT...
AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES EAST OF
PARKSVILLE TO FORT GORDON...MOVING NORTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDGEFIELD...AUGUSTA...EVANS...FORT GORDON...GROVETOWN...HARLEM AND
MARTINEZ...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV AND
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3370 8231 3368 8227 3369 8223 3375 8225
3378 8230 3402 8224 3398 8219 3399 8213
3399 8205 3396 8204 3397 8191 3357 8195
3353 8201 3349 8199 3348 8197 3332 8198
3333 8233 3336 8230 3345 8237
TIME...MOT...LOC 1734Z 199DEG 15KT 3380 8207 3338 8219The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 11:29 PM EDT | Special Weather Statement | CAE | Aiken | 61 min |
| Jun 10, 11:54 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 51 min |
| Jun 11, 12:19 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, McCormick, Newberry, Richland and 1 more | 56 min |
| Jun 11, 12:58 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Richland | 51 min |
| Jun 11, 1:33 AM EDT | Special Weather Statement | CAE | Fairfield | 27 min |
| Jun 11, 1:34 PM EDT | Special Weather Statement | CAE | Edgefield | 56 min |
| Jun 11, 3:05 PM EDT | Special Weather Statement | CAE | Saluda | 25 min |
| Jun 11, 3:28 PM EDT | Special Weather Statement | CAE | Saluda | 47 min |
| Jun 11, 4:03 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 42 min |
| Jun 11, 4:19 PM EDT | Special Weather Statement | CAE | Fairfield | 26 min |
| Jun 11, 4:24 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry | 35 min |
| Jun 11, 4:50 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 3 hr |
| Jun 11, 4:57 PM EDT | Special Weather Statement | CAE | Bamberg | 63 min |
| Jun 11, 5:05 PM EDT | Flash Flood Warning | CAE | Richland | 3 hr |
| Jun 11, 5:07 PM EDT | Special Weather Statement | CAE | Richland | 23 min |
| Jun 11, 5:36 PM EDT | Special Weather Statement | CAE | Fairfield | 39 min |
| Jun 11, 6:00 PM EDT | Special Weather Statement | CAE | Kershaw | 60 min |
| Jun 11, 6:39 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster | 66 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.